Alert archive / Ohio / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 2, NWS Charleston, WV

March 23, 2022Jackson County, Vinton County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Mar 23, 2022, 2:07 PM EDT for Jackson County, Vinton County, Ohio. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2022, 2:07 PM EDT (18:07 UTC)
Expired
Mar 23, 2022, 2:45 PM EDT
In force
38 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jackson County, OH, Vinton County, OH

The radar

The Cincinnati radar (KILN), 100 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 496 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
496 m²/s²
0-3 km storm-relative helicity
504 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

215 
WUUS51 KRLX 231807
SVRRLX
OHC079-163-231845-
/O.NEW.KRLX.SV.W.0002.220323T1807Z-220323T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
207 PM EDT Wed Mar 23 2022

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jackson County in southeastern Ohio...
  Northwestern Vinton County in southeastern Ohio...

* Until 245 PM EDT.

* At 206 PM EDT, a severe thunderstorm was located near Lucasville,
  or 12 miles north of Portsmouth, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Jackson, Wellston, Mcarthur, Hamden, Coalton, Petersburg,
  Allensville, Eagle Mills and Byer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3915 8279 3917 8278 3917 8277 3937 8275
      3936 8264 3938 8263 3937 8259 3923 8242
      3893 8275 3895 8276 3895 8281
TIME...MOT...LOC 1806Z 219DEG 44KT 3893 8294 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JP
1 follow-up statement
457 
WWUS51 KRLX 231818
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
218 PM EDT Wed Mar 23 2022

OHC079-163-231845-
/O.CON.KRLX.SV.W.0002.000000T0000Z-220323T1845Z/
Jackson OH-Vinton OH-
218 PM EDT Wed Mar 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHWESTERN JACKSON AND NORTHWESTERN VINTON COUNTIES...

At 218 PM EDT, a severe thunderstorm was located 9 miles west of
Jackson, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jackson, Wellston, Mcarthur, Hamden, Coalton, Petersburg,
Allensville, Eagle Mills and Byer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3915 8279 3917 8278 3917 8277 3937 8275
      3936 8264 3938 8263 3937 8259 3923 8242
      3893 8275 3895 8276 3895 8281
TIME...MOT...LOC 1818Z 219DEG 44KT 3905 8282 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:02 PM EDT, 5 minutes earlier.

Area forecast discussion, Mar 23, 2:02 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
202 PM EDT Wed Mar 23 2022

.SYNOPSIS...
An occluding low pressure system lifts through today and
tonight. Cooler by Friday and the weekend, with shower chances
lingering.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1018 AM Wednesday...

Sent an update to expand the area for possible severe
thunderstorms further east and south per latest slight risk
outlook. Rest of forecast remains on track.

As of 510 AM Wednesday...

Warm advection rain quickly overspread the area early this
morning, and will move out or at least lower significantly in
area coverage by late morning. Significant moist advection
accompanied the warm advection, and surface dewpoints will
climb into the mid 50s across the middle Ohio Valley by midday
today.

The warm front was part of a large, occluding low pressure
system over the central plains that slowly lumbers through the
midwest and into the Great Lakes states through tonight, with
smaller short wave troughs rotating through the large mid/upper
level circulation. One such short wave was associated with the
warm front, and pushes through the Ohio Valley this morning.

The other, coming out of the lower to mid Mississippi Valley
early this morning, drives the cold front through the area as
it moves up through the Ohio Valley this afternoon and evening.
The occlusion arcs northward through Ohio and Indiana and into
lower Michigan, anchored to low pressure lifting out of
Illinois and into western lower Michigan.

Increasing instability today will combine with strong deep
layer south to southwest flow to support afternoon showers and
thunderstorms ahead of the approaching cold front. Anomalously
high bulk shear will combine with CAPE values as high as
500-1000 KJ/Kg range, even into the 1000-1500 KJ/Kg range out of
some hires guidance, to support strong to sever storms with all
three threats, hail, damaging wind and tornado, especially
where higher CAPE can be support upscale growth in the favorable
kinematic environment. Further, SPC depicts the slight risk
area over the middle Ohio valley, where flow turning with height
and subtle mid/upper level cooling will be maximized, with a
marginal risk over the southern coal fields and central
Appalachians.

The convective precipitation will lift northeast out of the
area tonight while weakening, ahead of the cold front crossing
the area. Partial clearing follows, with enough dry advection
and low level flow to preclude a widespread fog, even as surface
ridging builds in from the south toward dawn Thursday.

Temperatures, which lowered via the wet bulb process this
morning, are coded near the high side of the envelop in the
brisk warm sector ahead of the showers and thunderstorms this
afternoon, and then close to central guidance with modest
colling behind the cold front tonight. Surface winds will gust
up to around 30 mph outside of thunderstorms today, 40 mph over
the higher ridges.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 425 AM Wednesday...

During the short term period, an upper level trough shifts eastward
over the area, while a low pressure system slowly lifts out of the
Great Lakes and moves into Canada. Models continue to point towards
drier air nosing into the lower levels on Thursday, though a few
showers may be possible as a shortwave crosses Thursday evening into
Thursday night. Additional shortwaves passing through the larger
upper trough will then continue to bring chances of precipitation
for Friday and Friday night.

A cooler air mass moving into the area will result in temperatures
lowering to near normal for Thursday and then falling below normal
by end of the short term period. While rain remains the dominant
precipitation type for the majority of the area, the higher
elevations are expected to transition to a rain/snow mix and then to
all snow. Any accumulations for Friday and Friday night should be
light, generally under an inch.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 425 AM Wednesday...

An upper trough remains present over the area with a shortwave
crossing overhead during the first half of the weekend. This will
bring chances of precipitation throughout the day Saturday,
then precipitation gradually tapers off as the shortwave exits
overnight. Rain is generally expected for the lowlands, while
snow showers should occur in the higher elevations. That being
said, more widespread snow or a rain/snow mix may occur shortly
before precipitation comes to an end Saturday night. In the
mountains, light snow showers could persist into Sunday morning.

From Sunday through the end of the long term period, the trough
slowly lifts northeast and weak ridging tries to build in. Surface
high pressure building into the area should result in drier weather
beginning Sunday and continuing through Monday. On Tuesday,
precipitation chances return as a low pressure system in the
central US lifts a warm front into the area from the south.

Temperatures start off well below normal during the weekend,
then gradually warm up to normal by the end of the long term
period.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 201 PM Wednesday...

Bands of showers and thunderstorms, ahead of an advancing cold
front, will develop across eastern KY and southern OH and move
north northeast to affect our CWA this afternoon and evening.
VFR conditions will turn quickly to brief periods of IFR under
moderate to heavy rain, followed by MVFR ceilings.

The environment is conducive to strong to severe thunderstorms
through this evening. SPC has most of the area under a Slight
Risk for severe storms. Expect thunderstorms to produce strong
to damaging wind gusts, as well as hail, and the possibility of
isolated tornadoes. A lesser, Marginal Risk remains along the
western slopes and eastern mountains through tonight.

The cold front is forecast to cross the area from around 00Z to
06Z tonight from west to east.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: Gusty surface winds will fluctuate. Timing
of showers and occurrence of thunderstorms this afternoon into
this evening may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    L    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    M    M    H    H    M    M    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    L    H    H

AFTER 18Z THURSDAY...
No widespread IFR conditions are expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JLB
NEAR TERM...TRM/ARJ
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...ARJ
Hazardous weather outlook, Mar 23, 11:50 AM EDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1150 AM EDT Wed Mar 23 2022

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>029-033-034-241600-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-McDowell-Wyoming-
1150 AM EDT Wed Mar 23 2022

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northern West Virginia, southern West Virginia and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected today. A Slight Risk of
severe weather exists for locally damaging winds, hail or possibly a
tornado this afternoon into this evening. Heavy downpours will also
be possible, especially within thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ030>032-039-040-515>526-241600-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
1150 AM EDT Wed Mar 23 2022

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia and
southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected today. A Marginal Risk of
severe weather exists for locally damaging winds and hail this
afternoon into this evening. Heavy downpours will also be possible,
especially within thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 2:43 PM EDTSevere Thunderstorm WarningRLXAthens, Jackson, Perry, Vinton37 min
Mar 23, 3:18 PM EDTSpecial Weather StatementRLXLawrence27 min
Mar 23, 4:12 PM EDTSevere Thunderstorm WarningRLXMeigs48 min
Mar 23, 4:51 PM EDTSevere Thunderstorm Warning Considerable damage threatRLXWashington39 min
Mar 23, 5:14 PM EDTSpecial Weather StatementRLXMeigs31 min
Mar 23, 5:27 PM EDTSevere Thunderstorm WarningRLXAthens, Gallia, Jackson, Meigs, Vinton34 min
Mar 23, 5:42 PM EDTSpecial Weather StatementRLXMorgan, Perry33 min
Mar 23, 5:55 PM EDTTornado WarningRLXAthens, Morgan, Perry35 min
Mar 23, 5:58 PM EDTSpecial Weather StatementRLXJackson, Vinton32 min
Mar 23, 6:11 PM EDTSpecial Weather StatementRLXGallia, Jackson34 min
Mar 23, 6:21 PM EDTSpecial Weather StatementRLXAthens, Vinton24 min
Mar 23, 6:28 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Perry, Vinton, Washington47 min
Mar 23, 6:32 PM EDTSevere Thunderstorm WarningRLXMeigs43 min
Mar 23, 6:39 PM EDTSpecial Weather StatementRLXPerry21 min
Mar 23, 7:08 PM EDTSevere Thunderstorm Warning Considerable damage threatRLXAthens, Meigs, Morgan, Washington52 min
Mar 23, 7:36 PM EDTSevere Thunderstorm WarningRLXMorgan, Washington24 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.